Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

April 14, 2021Halifax County, Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 14, 2021, 5:45 PM EDT for Halifax County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2021, 5:45 PM EDT (21:45 UTC)
Expired
Apr 14, 2021, 6:30 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 110 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS81 KRNK 142145
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Wed Apr 14 2021

VAZ058-142230-
Halifax-
545 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HALIFAX COUNTY...

At 544 PM EDT, a strong thunderstorm was located over Turbeville,
moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Boston...
Turbeville...
Hitesburg...
Cluster Springs...
Staunton River State Park...
Alton...
and Virgilina.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Hyco Reservoir, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
      3668 7870 3666 7870 3664 7871 3658 7872
      3656 7874 3654 7873 3654 7910 3673 7904
      3671 7866 3668 7862
TIME...MOT...LOC 2144Z 282DEG 30KT 3663 7903 

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 14, 2:42 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 14, 2:42 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
242 PM EDT Wed Apr 14 2021

.SYNOPSIS...
A disturbance will track through the area this afternoon and
evening. This will bring a chance of rain along with a few
thunderstorms. Cooler air returns for Thursday, remaining
through the weekend. Gusty northwest winds increase Thursday and
will remain gusty through Friday, eventually settling down for
the weekend. Showers return Saturday and Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM EDT Wednesday...

Current visible satellite this afternoon showing quite a bit of
clearing over the CWA. Areas that have cleared have had temperatures
jump to near 80F already, especially northern North Carolina and
southern portions of Virginia. Still expecting thunderstorm
development later this afternoon into early evening as an upper-
level impulse moves across the area during peak heating.

Although low-level moisture is still rather modest(i.e. dew points
in the upper 40s to low 50s) and afternoon temperatures now pushing
well into the 70s to near 80F should still at least marginal
instability across the CWA. This, along with supportive shear
profiles and model hodographs showing some low-level turning could
provide for a couple stronger storms to develop, mainly between 18-
21Z/2-5PM becoming more organized as it moves east into the
Piedmont. Storms will remain elevated and any stronger storm will be
capable of hail and damaging winds.

Severe threat should be winding down by 00z, with mainly just some
light rain remaining over the area, tapering off to drizzle through
Thursday morning. Along with gradual clearing, cooler air is ushered
in behind the system, with temperatures tomorrow 10-15F cooler than
what we are seeing this afternoon. Will also see an increase in
winds out of the northwest with a marginal low-level jet increasing
overhead through Thursday afternoon, along with decent 850mb cold
air advection. Could see some gusts in the 25-35mph range,
especially for the higher elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...

Cool and unsettled into the weekend.

Guidance continues to show good agreement with reinforcing an upper
trof in the eastern US with a series of short waves rotating around.
This will favor cool conditions with some precipitation.

Thursday night will see gusty winds especially wets of the Blue
Ridge with moisture wrapping around low pressure moving slowly up
the New England coast. There may be enough moisture to generate some
upslope sprinkles or even some wet snow showers at the higher
elevations west of the Blue Ridge. Moisture wanes a bit on Friday
but diurnal heating under the pool of colder air aloft will generate
some cumulus clouds and limit sunshine especially in the mountains.
Another series of short waves then moves through the region on
Saturday and again on Sunday into Sunday night. This will be enough
to keep some showers around throughout the weekend with maybe a few
wet snowflakes on the hilltops.

Expect temperatures generally 5 to 10 degrees below normal into the
weekend. Expect highs low/mid 50s west of the Blue Ridge but cooler
on the hilltops, and low/mid 60s to the east. Lows generally in the
30s west but cooler in the valleys, with upper 30s/lower 40s east.
Have to watch for some patchy frost in the east if a window develops
where winds subside and clouds can clear out for a few hours
especially Friday night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 205 PM EDT Wednesday...

    Not anticipating any change in the large scale pattern.

Synoptic scale pattern retains broads troughing in the central and
eastern United States with somewhat separate northern and southern
streams. Challenging to narrow down mostly likely time frame for any
organized precipitation. ECMWF/GFS and Canadian have short waves
crossing the southeast United States Sunday and Monday. Mid Atlantic
region looks to be on the northern side of precipitation with these
features. Tuesday should be a day with a lower probability of rain
then Wednesday a stronger cold front crosses the area. A wave of low
pressure along the front may mean the timing slows down in
subsequent forecasts. But a better probability of precipitation will
accompany the front whenever it cross the Mid Atlantic states and
Carolinas.

Overall, the upper flow is zonal enough to keep temperatures from
being extreme, neither unseasonably warm nor cold.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM EDT Wednesday...

VFR conditions will continue for the afternoon with the
continuation of mid/high clouds with ceilings generally
remaining above 050. Moving through the late afternoon,
expecting more widespread cloud development as a disturbance
moves into the area from the west. Also can expect increasing
precipitation and lowering cigs/vsby as this settles into the
area this evening. A few strong to severe storms will also be
possible. The greatest concern for strong to severe
thunderstorms will be in the area east of the Blue Ridge from
MWK to LYH, including the KROA, KLYH, and KDAN TAFs mostly in
the 20Z-00Z time frame. After which, expect lower clouds, fog,
and drizzle to develop across the CWA overnight with MVFR to IFR
conditions likely developing at most sites in -DZ and BR.
Conditions should trend to VFR after sunrise tomorrow morning
with only some remaining upslope drizzle across the western
mountains.

Winds are expected to be chaotic and mostly less than 10 mph
through the remainder of today and into tonight. Some locations
could go calm after dark. A more substantial increase in winds
comes tomorrow as a front pushes through. Winds turn NW and
could see some gusts in the 20kt range by mid-Thursday morning.

Confidence is moderate.

Extended Aviation Discussion...

Variable cloudiness but mostly dry weather conditions are
expected for Friday and Saturday. However a broad southwest
flow aloft will evolve across the region into the weekend which
will likely bring some chance for rain and sub-VFR ceilings into
Sunday and Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...MBS
LONG TERM...AMS
AVIATION...BMG/RAB
Hazardous weather outlook, Apr 14, 2:48 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Wed Apr 14 2021

NCZ004>006-VAZ014-017>019-022>024-032>035-043>047-058-059-151900-
Stokes-Rockingham-Caswell-Montgomery-Floyd-Craig-Alleghany VA-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
248 PM EDT Wed Apr 14 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal threat for strong to severe thunderstorms later
this afternoon and evening. Large hail and damaging wind gusts are
the main threats. Locally heavy rainfall is also possible with the
stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ001>003-018>020-VAZ007-009>013-015-016-020-WVZ042>044-507-508-
151900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Grayson-Carroll-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
248 PM EDT Wed Apr 14 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 14, 5:22 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
522 PM EDT Wed Apr 14 2021

VAZ044-058-142145-
Halifax-Pittsylvania-
522 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITTSYLVANIA AND
SOUTHWESTERN HALIFAX COUNTIES...

At 521 PM EDT, a strong thunderstorm was located near Keeling, or 7
miles east of Blairs, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
South Boston...
Turbeville...
Ingram...
Elmo...
Alton...
and Ringgold.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3654 7899 3654 7913 3661 7933 3676 7927
      3674 7891
TIME...MOT...LOC 2121Z 286DEG 27KT 3667 7925

PW
Special weather statement, Apr 14, 5:33 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
533 PM EDT Wed Apr 14 2021

VAZ058-059-142200-
Halifax-Charlotte-
533 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLOTTE AND EAST
CENTRAL HALIFAX COUNTIES...

At 533 PM EDT, a strong thunderstorm was located over Dryburg, or
near Redoak, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Redoak...
Scottsburg...
Staunton River State Park...
Dryburg...
and Wylliesburg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3688 7850 3670 7865 3669 7864 3669 7868
      3668 7869 3667 7874 3677 7880 3690 7849
TIME...MOT...LOC 2133Z 243DEG 22KT 3674 7869

PW
Special weather statement, Apr 14, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Wed Apr 14 2021

VAZ058-142230-
Halifax-
545 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HALIFAX COUNTY...

At 544 PM EDT, a strong thunderstorm was located over Turbeville,
moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Boston...
Turbeville...
Hitesburg...
Cluster Springs...
Staunton River State Park...
Alton...
and Virgilina.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Hyco Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
      3668 7870 3666 7870 3664 7871 3658 7872
      3656 7874 3654 7873 3654 7910 3673 7904
      3671 7866 3668 7862
TIME...MOT...LOC 2144Z 282DEG 30KT 3663 7903

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 5:22 PM EDTSpecial Weather StatementRNKHalifax23 min
Apr 14, 5:33 PM EDTSpecial Weather StatementRNKCharlotte27 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.